Hail, Johnson
- When
- May 24, 8:28 AM CST
- Where
- Johnson County, 0.69 mi S of Spring Hill
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.740, -94.820
A severe thunderstorm brought large hail to Lancaster, Kansas, during the morning hours of May 24, 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A severe thunderstorm brought large hail to Lancaster, Kansas, during the morning hours of May 24, 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 5:07 AM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 607 AM CDT TUE MAY 24 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... AN ACTIVE WEATHER DAY IS IN STORE FOR MUCH OF THE CENTRAL PLAINS THIS AFTERNOON AND THIS EVENING AS A LARGE STORM SYSTEM APPROACHES THE REGION. A DEEP TROUGH WILL DIG SOUTHWARD INTO THE ROCKY MOUNTAIN REGION TODAY...WITH AN UPPER LEVEL LOW MOVING EASTWARD INTO THE CENTRAL PLAINS BY THIS EVENING. AROUND 09Z THIS MORNING...THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM WAS SITUATED OVER THE OKLAHOMA/TEXAS PANHANDLES. WAA WILL SET IN THIS MORNING AS THE WARM FRONT STRETCHES ACROSS NORTHEAST KANSAS AND NORTHERN MISSOURI. CANNOT RULE OUT THE POTENTIAL THAT SCATTERED CONVECTION COULD POP UP DURING MID/LATE MORNING HOURS. ANY CONVECTION THAT DOES OCCUR COULD EFFECT THE ATMOSPHERIC CONDITIONS FOR THE THE LARGER THUNDERSTORM OUTBREAK THAT IS EXPECTED TO BREW BY LATE THIS AFTERNOON. MODELS CONTINUE TO POINT TOWARD A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE THIS AFTERNOON THROUGH THE EVENING HOURS ACROSS THE CENTRAL PLAINS AS THE SURFACE LOW PROGRESSES EASTWARD INTO KANSAS. A STRONG DRYLINE WILL BE PUSHING EASTWARD TOWARD SOUTH CENTRAL KANSAS AND CENTRAL OKLAHOMA THIS AFTERNOON...AND MODELS ARE IN FAIRLY GOOD AGREEMENT THAT STORMS WILL INITIATE ALONG THIS DRY LINE IN THE VICINITY OF A LINE STRETCHING FROM WICHITA TO OKLAHOMA CITY BETWEEN 22Z-00Z. WITH AT LEAST 3000-4000J/KG OF MUCAPE AND 45-50KTS OF 0-6KM SHEAR IN PLACE OVER THAT REGION...STORMS ARE EXPECTED TO QUICKLY BECOME SEVERE. ONCE THESE STORMS BEGIN TO INITIATE...THEY WILL LIKELY FORM INTO A SQUALL LINE OVER SOUTHERN KANSAS INTO CENTRAL MISSOURI AND RAPIDLY TRACK EASTWARD TOWARD THE KS/MO BORDER...ARRIVING BETWEEN 01Z-04Z. ALTHOUGH CAPE AND SHEAR VALUES LIKELY WILL NOT BE AS IMPRESSIVE OVER OUR FORECAST AREA COMPARED TO FURTHER WEST...CONDITIONS APPEAR TO SUPPORT STRONG TO SEVERE STORMS ACROSS THE FORECAST AREA...ESPECIALLY EXTREME EASTERN KANSAS AND NORTHWEST AND WEST CENTRAL MISSOURI. AS THE LINE OF STORMS APPROACHES THE KS/MO BORDER AND PROGRESSES EASTWARD INTO THE FORECAST AREA...MODELS ARE SHOWING A LARGE AMOUNT OF DRY AIR BEING ADVECTED INTO THE SYSTEM FROM THE SOUTHWEST...WHICH WILL PIVOT THE TRACK OF STORMS FROM A NORTH-SOUTH ORIENTATION TO MORE OF A NORTHWEST-SOUTHEAST ORIENTATION BY LATE EVENING OR OVERNIGHT. MAIN SEVERE THREATS WITH THESE STORMS TUESDAY EVENING INTO EARLY WEDNESDAY MORNING WILL BE STRAIGHT-LINE WINDS...LARGE HAIL...AND ISOLATED TORNADOES. BY WEDNESDAY MORNING...THE UPPER LEVEL LOW WILL BE SITUATED OVER NORTHEAST KANSAS AND MOVE EASTWARD INTO THE REGION DURING THE DAY...BRINGING ADDITIONAL PERIODS OF SHOWERS AND THUNDERSTORMS TO THE AREA. HOWEVER...THE THREAT FOR SEVERE WEATHER WITH THESE STORMS ON WEDNESDAY APPEAR TO BE LOW. THIS UPPER LOW WILL FINALLY MOVE EAST OF THE REGION ON THURSDAY...RESULTING IN SHOWERS DIMINISHING FROM WEST TO EAST DURING THE MORNING HOURS. WITH THE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THAT HAVE BEEN IMPACTING THE REGION FOR THE PAST SEVERAL DAYS AND ARE EXPECTED TO CONTINUE FOR A FEW MORE DAYS...WE WILL BE CLOSELY MONITORING THE RISK FOR LOCALIZED FLASH FLOODING AND STREAMS AND RIVERS TO BE ON THE RISE AS PERIODS OF HEAVY RAIN ARE POSSIBLE ACROSS THE AREA. THERE WILL BE A BRIEF DRY PERIOD THURSDAY NIGHT INTO FRIDAY BEFORE ANOTHER UPPER LOW TRACKS EASTWARD ACROSS THE NORTHERN PLAINS...CLIPPING THE REGION WITH SHOWERS AND THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. FROM THIS POINT ON IN THE FORECAST...MODELS ARE STRUGGLING TO AGREE WITH THE UPPER LEVEL PATTERN...SO HAVE KEPT THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK DRY. AS FOR TEMPERATURES...HIGHS WILL DROP DOWN INTO THE 60S BY THURSDAY AS THE STORM SYSTEM PUSHES EASTWARD...BUT THEN WILL START MODERATING INTO THE 80S BY THE WEEKEND. ACH && .AVIATION... FOR THE 12Z...A WARM FRONT WAS LOCATED IN SOUTHERN MISSOURI AND WILL GRADUALLY SHIFT NORTH THROUGH MISSOURI THIS AFTERNOON. MAY SEE ISOLATED THUNDERSTORM DEVELOP ANYTIME TODAY...BUT THE CHANCES ARE LOW. FOR THIS MORNING...THE MODEL GUIDANCE HAS RECENTLY BEEN TOO BULLISH WITH IFR AND MVFR CEILING DEVELOPMENT IN THIS MOIST ATMOSPHERE. CURRENT OBSERVATIONS IN EASTERN KANSAS AND WESTERN MISSOURI DO NO REFLECT THE MODEL GUIDANCE. AS INSOLATION INCREASES THIS MORNING...CANNOT RULE OUT A PERIOD OF MVFR CEILINGS AS CUMULUS AND STRATOCU DEVELOP. IF A BROKEN DECK FORMS...CEILINGS WILL RISE TO VFR BY EARLY AFTERNOON. NEXT CONCERN IS THE RISK OF STRONG TO SEVERE THUNDERSTORMS SOMETIME BETWEEN 00Z AND 06Z. GREATEST THREAT IS NEAR 06Z AS A STRONG STORM APPROACHES. STORMS WILL ONLY LAST ABOUT 2 HOURS WITH MORE ISOLATED ACTIVITY THEREAFTER. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 500 AM CDT TUE MAY 24 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 500 AM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS COULD POTENTIALLY DEVELOP ACROSS THE OUTLOOK AREA THIS MORNING. HOWEVER THE MAIN FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE THIS EVENING AS A STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. STORMS WILL LIKELY INITIATE ALONG A LINE APPROXIMATELY STRETCHING FROM WICHITA KS TO OKLAHOMA CITY OK LATE THIS AFTERNOON...DEVELOP INTO A SQUALL LINE...AND MOVE EASTWARD INTO EASTERN KANSAS AND WESTERN MISSOURI BY EARLY THIS EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS STORM SYSTEM WILL CONTINUE TO IMPACT MUCH OF THE OUTLOOK AREA...ESPECIALLY NORTHERN AND CENTRAL MISSOURI...DURING THE EARLY MORNING HOURS ON WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE AREA THROUGH THE DAY ON WEDNESDAY...HOWEVER THE THREAT FOR ANY SEVERE WEATHER APPEARS TO BE LOW. ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS THROUGH THE MIDDLE OF THE WEEK MAY EXCEED SEVERAL INCHES IN SOME LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND RIVERS INTO FLOOD THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. ACH
The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 14:27 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308989, 309852, 308980.